Chemo steroids may make you diabetic if family history

Hi I started weekly chemo in Oct 2014 following a radical hysterectomy for OC, Stage 2. I didn't have diabetes prior to starting chemo and had discussed family history of diabetes with my oncologist. However at no stage were any glucose tests done even to get a baseline prior to chemo. Halfway through my chemo, I became extremely tired, weak, thirsty etc and couldn't function at all. The oncologist decided to do some tests including diabetes and I found that my levels were very high (22) that I had to go to A&E immediately. At A&E the levels were so high they wouldn't register on the machine (over 36). The following day I went under care of my surgery diabetic nurse. I am monitoring myself 3 times a day and seeing the nurse every week. I was put on tablets and now am on insulin + tablets. My sugar level is down to 6 and I am feeling a lot better. Will have to wait and see what the situation is once chemo finishes in 4 weeks.

1 Reply

  • I was already diabetic and taking tablets before starting my first course of chemo, and was warned that the steroids would cause a rise in glucose levels for a while after each dose, though it didn't go up as far as yours. I recently finished second line chemo, weekly taxol. During the course, the oncologist treating me suggested that as I was well, and I was not getting any nausea or vomiting, she would reduce the dose of steroids, in the hope that it might cause less rise in glucose levels. I don't know if anyone else has experienced this?


You may also like...